Decoste et al1 report on transfusion-associated graft-vs-host disease (GVHD) in this issue of the Archives and raise important considerations for dermatologists evaluating morbilliform erythemas and exanthems. In healthy individuals, such eruptions are frequently attributed (correctly or otherwise) to a drug sensitivity or reaction, often on criteria of history and temporal association. Occasionally, infectious origins are delineated by more objective criteria. Transient erythemas after a transfusion may be attributed to suspected minor mismatches in blood types, if no other cause is found. However, dermatologists must consider an infrequent but catastrophic process in patients with malignancy or immune deficiency, and even in immunocompetent patients, who receive blood or blood component transfusions.
Graft-vs-host disease acquired from nonirradiated blood transfusions is a well-recognized and usually fatal complication, reported mostly in patients with malignancies. It manifests as a fever, preceding or associated with a morbilliform or follicular erythema, followed by erythroderma, elevated values for
Ray TL. Blood Transfusions and Graft-vs-Host Disease. Arch Dermatol. 1990;126(10):1347-1350. doi:10.1001/archderm.1990.01670340099017